Georgia, 2009Damaging Winds and Lightning Strikes in Georgia, May 3, 2009
May 3, 2009 · NWS FFC · 24 events in 23 counties and zones
A strong southern stream short wave was moving from the southern plains toward the southeast. A cold front remained nearly stationary across the Tennessee Valley and into the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $653,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong southern stream short wave was moving from the southern plains toward the southeast. A cold front remained nearly stationary across the Tennessee Valley and into the Southern Plains. A long-lived squall line of severe thunderstorms tracked from the mid-south during the morning hours into the southeast by late afternoon, reaching the Georgia border around 5 pm. The line of thunderstorms weakened quickly as it progressed further eastward into the state, but not before blowing down several hundred trees and power lines, especially in parts of west central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 2:42 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 3, 2:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SUN MAY 3 2009
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS A NICE LINE OF THUNDERSTORMS MOVING
NORTHEAST THROUGH CENTRAL AND SOUTHERN AL AT 50MPH. THIS LINE IS A
VERY ACTIVE AND FAST MOVING LINE WITH SEVERE THUNDERSTORMS AND
POSSIBLE TORNADOES ASSOCIATED WITH IT. THIS LINE SHOULD BE ENTERING
WEST CENTRAL GA BY 20-21Z. THE MODELS ARE IN PRETTY GOOD AGREEMENT
SHOWING THE CLOSED LOW CENTER OVER THE MS/AR/TN BORDERS MOVING NE TO
THE AL/TN/GA BORDERS BY 00Z MON. IT IS EXPECTED TO CONTINUE UP THE
EAST COAST AND INTO THE MID ATLANTIC STATES BY 18Z MON. ITS TRAILING
FRONT SWEEPS THROUGH GA TONIGHT THROUGH MON BRINGING A LOT OF
PRECIPITATION ALONG WITH SEVERE WEATHER. QPF NUMBERS ARE SHOWING
ANOTHER 1.5 TO 2.5 INCHES FALLING ACROSS EXTREME N AND NW GA WHERE
WE HAVE A FLOOD WATCH GOING ALREADY. THE MAIN WEST-EAST ORIENTED
FRONT REMAINS STALLED JUST NORTH OF THE CWA AND CONTINUES TO SERVE
AS THE MAIN FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT. A STRONG
LOW LEVEL JET IS EXPECTED TO MOVE ACROSS THE AREA BETWEEN 00Z-18Z
MON COMBINED WITH CAPES IN THE 1000-1500 RANGE AND LIS AROUND -2
TO -3 AS THIS LINE OF STORMS MOVES ACROSS OUR AREA. THE OVERALL
UPPER DYNAMICS WILL BE IN PLACE HELPING TO SUPPORT WIDESPREAD SEVERE
THUNDERSTORMS ACROSS THE STATE ALSO. AS THE UPPER SHORT WAVE MOVES
TOWARD THE MID-ATLANTIC EARLY MON...THE FRONTAL SYSTEM TO OUR NORTH
FINALLY PUSHES SOUTH INTO THE CWA...FURTHER SERVING TO ENHANCE
SHRA/TSRA DEVELOPMENT MON AND MON NIGHT.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ANOTHER WEAKER SHORT WAVE MOVES EAST OUT OF THE SOUTHERN PLAINS AND
INTO THE SOUTHEASTERN U.S. TUE NIGHT/WED. THE MOST LIKELY AREA FOR
CONVECTION TUE WOULD BE NEAR THE OLD FRONTAL BOUNDARY ACROSS THE SE
PART OF THE CWA. MORE WAVES CONTINUE TO MOVE EAST OUT OF THE
SOUTHERN PLAINS THROUGH THE END OF THE WEEK BRINGING A SHRA/TSRA
THREAT TO THE AREA EVERYDAY THROUGH THE EXTENDED. THERE IS A RIDGE
THAT BUILDS INTO THE AREA OUT OF THE NORTHERN PLAINS SAT BUT WITH
THE CURRENT PATTERN IN PLACE NOT SURE IF THIS WILL HAPPEN WILL
CONTINUE WITH A SLIGHT CHANCE FOR SAT AT THIS POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 61 79 60 79 59 / 60 60 30 20 20
ATLANTA 64 74 62 79 61 / 60 60 20 20 20
BLAIRSVILLE 58 68 51 77 54 / 90 50 20 10 20
CARTERSVILLE 61 76 57 81 57 / 90 60 20 10 20
COLUMBUS 66 81 65 84 65 / 50 60 30 30 10
GAINESVILLE 61 71 59 79 58 / 80 60 30 10 20
MACON 65 81 64 83 64 / 30 70 40 30 20
ROME 63 78 58 82 61 / 100 50 20 10 20
PEACHTREE CITY 61 76 60 79 58 / 50 60 30 30 10
VIDALIA 64 83 64 83 63 / 10 50 40 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: BARROW...BARTOW...BUTTS...CARROLL...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLAYTON...COBB...COWETA...
CRAWFORD...DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...
GORDON...GREENE...GWINNETT...HARALSON...HARRIS...HEARD...HENRY...
JASPER...JONES...LAMAR...MACON...MARION...MERIWETHER...MONROE...
MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...PAULDING...
PIKE...POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TROUP...UPSON...WALTON...WEBSTER.
FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...FANNIN...FLOYD...GILMER...GORDON...
MURRAY...TOWNS...UNION...WALKER...WHITFIELD.
&&
01
Hazardous weather outlook, May 3, 10:19 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1119 AM EDT SUN MAY 3 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1119 AM EDT SUN MAY 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND
WEST CENTRAL GEORGIA LATE THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER CENTRAL GEORGIA.
.SYNOPSIS...
A STATIONARY FRONT WITH RICH LOW LEVEL MOISTURE TO ITS SOUTH WILL
REMAIN IN PLACE OVER NORTH GEORGIA WHILE AN UPPER LEVEL STORM SYSTEM
MOVE TOWARD THE AREA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE LARGE HAIL...
DAMAGING WINDS AND FREQUENT LIGHTNING. VERY HEAVY RAINFALL AND
FLOODING WILL ALSO BE POSSIBLE ACROSS NORTHWEST GEORGIA THROUGH
TONIGHT. IF INSTABILITY AND VERTICAL WIND SHEAR INCREASES MORE
THAN EXPECTED...ISOLATED TORNADOES MAY ALSO BE POSSIBLE. THE MOST
LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM AND 4 AM
AND WILL BE MOST LIKELY OVER AREAS NORTH AND WEST OF A COLUMBUS TO
ATHENS LINE.
.DISCUSSION...
INSTABILITY AND VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. CAPE IS EXPECTED TO
REACH 1500 THIS AFTERNOON AND EVENING WHILE VERTICAL WIND SHEAR
REMAINS WEAK TO MODERATE. COVERAGE FOR SHOWERS AND THUNDERSTORMS
MAY BE ISOLATED IN THE AFTERNOON AND EARLY EVENING AS THE UPPER
LEVEL STORM SYSTEM REMAINS TO THE WEST OF THE AREA. BY MID
EVENING... WIDESPREAD THUNDERSTORMS ARE LIKELY TO BE MOVING INTO
THE STATE FROM THE WEST...POSSIBLY IN THE FORM OF AN INTENSE
SQUALL LINE WHERE DAMAGING WINDS OVER 70 MPH AND ISOLATED
TORNADOES MAY BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS THE STORM
SYSTEM AND FRONT SLOWLY MOVES THROUGH THE STATE. OTHERWISE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY BETWEEN 4 PM
AND MIDNIGHT ACROSS NORTHERN AND WEST CENTRAL GEORGIA.
Event by event
20 thunderstorm wind, 2 funnel cloud, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Fannin
- When
- May 3, 4:00 PM EST to 4:05 PM EST
- Where
- Fannin County, 4.5 mi SSE of Blue Ridge to 4 mi SE of Blue Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.810, -84.290
The Fannin County 911 Center reported that at least a dozen trees were blown down near Blue Ridge on Raccoon Drive.
Thunderstorm Wind, Carroll
- When
- May 3, 4:15 PM EST to 5:10 PM EST
- Where
- Carroll County, 3 mi W of Bowdon to 2 mi W of Whitesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -85.302
The Carroll County Emergency Management Director reported that at least a dozen trees were down across the county. One home in Amindon Estates suffered structural damage when a tree fell through the structure.
Funnel Cloud, Polk
- When
- May 3, 4:20 PM EST
- Where
- Polk County, 1.62 mi NNE of Cedartown
- Reported by
- Law Enforcement
- Coordinates
- 34.042, -85.241
A deputy with the Polk County Sheriff's Office observed a funnel cloud on the north side of Cedartown near the intersection of the bypass, U.S. Highway 27, and the Super Wal-Mart. No structural damage or tornado touchdown was observed or reported. Radar data indicated a weak mesocyclone in the area at the time.
Thunderstorm Wind, Troup
- When
- May 3, 4:30 PM EST to 5:00 PM EST
- Where
- Troup County, Abbottsford to Mt Ville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- County Official
- Coordinates
- 33.050, -85.180
The Troup County 911 Center and the Troup County Sheriff's Office reported that more than a dozen trees were blown down across the county. No other structural damage was reported.
Thunderstorm Wind, Heard
- When
- May 3, 4:35 PM EST to 4:57 PM EST
- Where
- Heard County, Waresville to 6 mi E of Centralhatchee
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 33.230, -85.230
The Heard County 911 Center and the Heard County Sheriff's Office reported that more than two dozen trees were down across the county, and a number of power lines as well. Two homes in Franklin suffered extensive structural damage from downed trees.
Lightning, Heard
- When
- May 3, 4:47 PM EST
- Where
- Heard County, Franklin
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 33.280, -85.100
The Heard County 911 Center reported that a home was set on fire. It was not entirely clear whether this was from a lightning strike or a downed tree, but there was considerable cloud-to-ground lightning in the area at the time as a squall line of thunderstorms moved through the county.
Thunderstorm Wind, Muscogee
- When
- May 3, 4:55 PM EST to 5:01 PM EST
- Where
- Muscogee County, Columbus to 8 mi NNE of Columbus
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.480, -84.970
Local Columbus television media reported that wind gusts of 54 mph were measured on the top of Saint Francis Hospital. Three to four trees were also down across the county, including one at Woodruff Farms and Branton Woods Drive and on 15th Street.
Thunderstorm Wind, Coweta
- When
- May 3, 5:00 PM EST to 5:30 PM EST
- Where
- Coweta County, Handy to Senoia
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -84.970
The Coweta County Emergency Management Director reported that more than 100 trees were down across the county. More than a dozen power lines were also down. The majority of the damage was observed across the western and northern part of the county from Handy to north of Madras to near Palmetto, along the Fulton county line. One resident reported that a downburst had occurred in the Handy area where several dozen trees were down at a private residence. Trees down included large pine and oak trees. Some trees were also down in the eastern and southern parts of the county near Newnan, Sharpsburg, and Senoia. No structural damage was reported. Approximately 3000 residents of the county were left without power for a few hours following the storms.
Lightning, Floyd
- When
- May 3, 5:00 PM EST
- Where
- Floyd County, 0.76 mi ENE of Lavender
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.223, -85.137
The Rome News Tribune reported that lightning struck the pump house of the pool at the Callier Springs Country Club on the southeast side of Rome. The pump house suffered minor damage from the resulting fire.
Thunderstorm Wind, Meriwether
- When
- May 3, 5:02 PM EST to 5:10 PM EST
- Where
- Meriwether County, 3.05 mi NW of Odessadale to 0.4 mi E of Greenville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.050, -84.858
The Meriwether County Sheriff's Office reported that three trees were blown down in the Greenville area. One of the trees fell on a home causing damage to the structure.
Thunderstorm Wind, Cobb
- When
- May 3, 5:10 PM EST to 5:45 PM EST
- Where
- Cobb County, Powder Spgs to 10 mi NE of Marietta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 33.850, -84.670
The Cobb County 911 Center reported that more than a dozen trees were down across the county, including one that fell on a home causing damage to the structure. A tree was also down on Alabama Road in Mareitta. Radar data indicated that there were two lines of thunderstorms causing strong to damaging winds across Cobb county. One line moved from near Powder Springs at 610 pm EDT to the northeast corner of the county, northeast of Marietta, by 630 pm EDT. Another smaller line moved from Powder Springs at 630 pm EDT to near Smyrna around 645 pm EDT.
Funnel Cloud, Bartow
- When
- May 3, 5:15 PM EST to 5:30 PM EST
- Where
- Bartow County, Cartersville to Pine Log
- Reported by
- County Official
- Coordinates
- 34.170, -84.800
The Bartow County 911 Center relayed reports from the public of funnel clouds. A weak mesocyclone was evident on the radar storm relative velocity data at the time.
Thunderstorm Wind, Fulton
- When
- May 3, 5:22 PM EST to 5:47 PM EST
- Where
- Fulton County, Palmetto to 4 mi E of Atlanta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 33.520, -84.670
The Fulton County Emergency Management Director reported that at least 50 trees were down across mainly the southern half of the county, especially in the Monroe Drive, Interstate-285, and Interstate-20 areas. At least one structure sustained damage in this area from downed trees. The public reported that another home in Palmetto suffered substantial damage when a large tree fell on structure. Three adjacent vehicles were also damaged substantially.
Thunderstorm Wind, Douglas
- When
- May 3, 5:24 PM EST
- Where
- Douglas County, 1.49 mi S of Chapel Hill
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.659, -84.715
The Douglas County Sentinel reported that a church, located on Chapel Hill Road, suffered minor damage when a tree fell on the structure during thunderstorm wind gusts.
Thunderstorm Wind, Fayette
- When
- May 3, 5:28 PM EST to 5:38 PM EST
- Where
- Fayette County, 1.78 mi SSW of Aberdeen to 0.35 mi NW of Fayetteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.395, -84.607
The Fayette County 911 Center reported that at least 20 trees were down across the county. The majority of the downed trees were in the western part of the county in the Peachtree City area. An off duty National Weather Service employee observed that four large pine trees were snapped along Georgia Highway 74 near the Cooper Lighting Facility about three miles south of Peachtree City. Amateur radio operators reported that a one foot-diameter tree was down in Fayetteville.
Thunderstorm Wind, Henry
- When
- May 3, 5:42 PM EST to 6:10 PM EST
- Where
- Henry County, 3 mi WSW of Hampton to 6 mi ENE of Mc Donough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- County Official
- Coordinates
- 33.363, -84.328
The Henry County 911 Center reported that at least seven trees were down within the county. Three of these trees were down on structures causing damage, while the other four were down on roads.
Thunderstorm Wind, Spalding
- When
- May 3, 5:42 PM EST to 6:00 PM EST
- Where
- Spalding County, Birdie to 9 mi ENE of Griffin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 33.320, -84.350
The Spalding County 911 Center reported that more than 20 trees were blown down across the county. Most of the downed trees were within the city limits of Griffin. Widespread power outages were observed within the county from downed power lines. No structural damage was reported, however.
Thunderstorm Wind, Lamar
- When
- May 3, 5:45 PM EST to 6:02 PM EST
- Where
- Lamar County, 3 mi WSW of Milner to 3 mi ENE of Chappel Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.103, -84.248
The Lamar County 911 Center reported that from six to ten trees were blown down across the county. No damage to structures was reported.
Thunderstorm Wind, De Kalb
- When
- May 3, 5:49 PM EST to 6:01 PM EST
- Where
- De Kalb County, 1 mi SW of Druid Hills to 2 mi N of Tucker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.860, -84.362
The DeKalb County 911 Center reported that at least 20 trees were blown down across the county. While no specific locations were provided, radar data indicated that 50 knot or greater winds primarily affected areas from Druid Hills northeast to Tucker.
Thunderstorm Wind, Upson
- When
- May 3, 5:51 PM EST to 5:56 PM EST
- Where
- Upson County, 2 mi WNW of Yatesville to 1.5 mi ENE of Yatesville
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.931, -84.162
The Upson County 911 Center reported that three to four trees were blown down in the Yatesville area.
Thunderstorm Wind, Monroe
- When
- May 3, 6:08 PM EST to 6:28 PM EST
- Where
- Monroe County, 2.5 mi NNW of Culloden to 2.5 mi NNW of Juliette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 32.903, -84.097
The Monroe County 911 Center reported that eight trees were blown down across the county. No structural damage was reported.
Thunderstorm Wind, Bibb
- When
- May 3, 6:30 PM EST to 6:40 PM EST
- Where
- Bibb County, 5 mi NNE of Lizella to 2.32 mi E of Wesleyan College
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.867, -83.787
The public reported that four trees were blown down in the far northwestern part of the county near the Monroe county line. Some pea-sized hail may also have been observed in the same area.
Thunderstorm Wind, Hall
- When
- May 3, 6:30 PM EST to 6:37 PM EST
- Where
- Hall County, 1.88 mi NNW of Gnesville Cotton Mil to 1.14 mi ENE of Gainesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 34.345, -83.862
The Hall County 911 Center reported that up to 10 trees were down from northwest of Gainesville, along Club and Riverside Drives, into the city of Gainesville itself. No structural damage was reported.
Thunderstorm Wind, Clarke
- When
- May 3, 6:55 PM EST to 7:00 PM EST
- Where
- Clarke County, 1 mi W of Athens to 1 mi ENE of Athens
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $750
- Reported by
- Public
- Coordinates
- 33.950, -83.397
The public reported that three trees were blown down within the city of Athens. No structural damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, May 3 to 4, 20091 death · 1 injured · $8.1 million · EF1 · 58 events
- Flooding in Alaska, May 3 to 14, 2009$3.3 million · 7 events
- Tornado and Flash Flooding in Texas, May 3, 2009$296,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Alabama, May 3, 2009$105,000 · EF1 · 13 events
- Flood in Alaska, May 3 to 4, 2009$400,000 · 1 event
- Tornado and Hail in Louisiana, May 3, 2009$123,000 · EF0 · 9 events
- Tornado and Damaging Wind in North Carolina, May 3, 2009$103,000 · EF0 · 2 events
- Damaging Winds in Alabama, May 3, 2009$80,000 · 61 kt wind · 6 events
- Flash Flooding and Flooding in Kentucky, May 3 to 4, 2009$17,000 · 32 events
- Flooding in Illinois, May 3 to 30, 2009$50,000 · 2 events
- Flooding in Indiana, May 3 to 30, 2009$50,000 · 2 events
- Flash Flooding and Damaging Winds in Tennessee, May 3 to 4, 2009$22,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170675, 170657, 170672, 170669, 170661, 170663, 170686, 170707, 174449, 170689, 170778, 170690, 170692, 174450, 170780, 170782, 170785, 170784, 170777, 170787, 170811, 170826, 170829, 170834.